Alert archive / Texas / Heat Advisories in 2021
Heat Advisory 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this heat advisory at Jul 31, 2021, 2:59 AM CDT for 5 counties in Texas. It took effect at Jul 31, 2021, 11:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2021, 2:59 AM CDT (07:59 UTC)
- In effect from
- Jul 31, 2021, 11:00 AM CDT
- Expired
- Jul 31, 2021, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Houston County, TX, Liberty County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX
The radar
The Houston radar (KHGX), 146 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2543 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
461 WWUS74 KHGX 310759 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 259 AM CDT Sat Jul 31 2021 TXZ163-164-178-179-200-312300- /O.NEW.KHGX.HT.Y.0003.210731T1600Z-210731T2300Z/ Houston-Trinity-San Jacinto-Polk-Northern Liberty- Including the cities of Crockett, Trinity, Groveton, Shepherd, Coldspring, Livingston, Corrigan, Liberty, Cleveland, and Dayton 259 AM CDT Sat Jul 31 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...Heat index values up to 110 expected. Abundant sunshine and light and variable winds will make it feel very hot. * WHERE...Houston, Trinity, San Jacinto, Polk and Northern Liberty Counties. * WHEN...From 11 AM this morning to 6 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this heat advisory went out at Jul 30, 11:45 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 30, 11:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1145 PM CDT Fri Jul 30 2021 .AVIATION [06Z TAF Issuance]... VFR conditions will continue to prevail through the early morning hours. Models are still indicating a trend towards MVFR ceilings around 11z-12z, but not anticipating a solid low-level cloud deck to form. Light and variable winds will give way to a brief period of southwesterly winds in the morning hours and transition to southerly winds in the afternoon hours. The latest CAMs indicate a further inland push of afternoon showers/thunderstorms, so HOU/SGR/LBX/GLS all have VCTS after 18z-20z. Important to note that Saturday's convection coverage will be more isolated than Friday's was. The coastal sites are still expected to get in on morning rain showers around 16z before convection along the sea breeze begins to develop. Any convection that forms will dissipate shortly after sunset with the loss of daytime heating. Batiste && .PREV DISCUSSION /Issued 652 PM CDT Fri Jul 30 2021/... .SHORT TERM [Tonight Through Saturday Night]... Another day, another flirtation with the heat advisory threshold. We've been lucky again to see dewpoints mix down just enough to keep the heat index in the 103-106 degree range so far. We've got a couple hours of good sun left to push things to just shy of 108, but it appears we'll fall just short of the advisory criteria again today. In the end, it's mostly a function of paperwork. Like a tropical storm making landfall at 70 mph, whether it becomes a hurricane or not is kind of meaningless as the impacts aren't really going to be any different. Thus, we've been hitting the heat safety message hard lately and will continue to do so this weekend. Beyond the heat, we do have some isolated showers kicking up, both along the seabreeze and also further inland. There may be some sort of subtle boundary in place, as today's inland showers again seem to be oriented on the same line between Caldwell and Lufkin that we saw yesterday. These will likely be the preferred zones into the mid- afternoon, but we may also see some isolated stuff thanks to outflow interactions, localized heating differentials, and some such elsewhere. Speaking of the weekend, what does Saturday look like? Well...it'll be a lot more of the same summertime daily pattern. Overnight lows will quite warm thanks to the humid conditions, and we'll likely see nocturnal Gulf convection crop up in the pre-dawn hours. As the seabreeze forms up, it will become a new convergence zone and the primary focus for isolated to scattered afternoon showers and storms. Oh, right, the heat. I'd like to be able to forget about the heat, but the atmosphere will not play along. Saturday again becomes a race between temperatures rising through the day, and dewpoints mixing out as the boundary layer deepens. Who wins? Well, that depends...I'm personally rooting for the NAM as it leans hard into the mixing, with IAH even seeing the dewpoint briefly get to a pretty nice 69 (?!?!) - I suspect this is probably overly optimistic, and other guidance supports that theory. In all honesty, my first guess model blend kept the humidity up just enough that a heat advisory could be justified. Though winds at the upper end of what will be the daytime boundary layer shifting may make some marginal difference, I'm inclined to keep a forecast pretty close to persistence, and undercut that consensus just a bit. This is ultimately not too dissimilar from the NBM, though I cut things a little closer to that 108 threshold. Again...the differences here are essentially splitting hairs. We are near the climatological peak of apparent temperature here in Southeast Texas, and even climatologically typical levels of heat at our peak can be dangerous to those unacclimated and/or unprepared. The fact that the forecast heat is not necessarily anomalously high does not imply that it's safe to ignore things like proper breaks in cool air and plenty of available water. It's hot, y'all. Don't push it too hard and have a drink in the shade. Safe is smooth, and smooth is fast. Luchs .LONG TERM [Sunday Through Friday]... On Sunday rain chances will be enhanced by short wave...currently shown on satellite as a cluster of showers and thunderstorms over the NE Gulf...moving into coastal TX from the east on southern flank of retreating upper ridge. Meanwhile large scale flow pattern undergoes a change with broad upper trough amplifying eastern half of U.S....and narrower upper ridge amplifying over the interior West....especially along and in the lee of the Rocky Mountains. At surface this corresponds to a back door cold front dropping down from the north...stalling out over the area by Tuesday and Wednesday. This front will act as a focus for more showers and thunderstorms for at least the Monday through Wednesday time frame. Potential for heavy downpours with these rains. Model PWATs are up in the 2.25 to 2.5 inch range during this period around that boundary. Some potential of a little drier air sneaking in behind this front from the NE in the Wednesday...Thursday time frame with best chances as usual in northern and northeastern portions of the forecast area...lowest chances SW zones. Still plenty of uncertainty in timing and ultimate SW extent of this boundary as fighting climatology with these fronts certainly rare this time of year. Reilly .MARINE... Fairly modest winds and seas are expected through period with mainly light south winds this weekend...becoming SW to W on Tuesday...then variable Tuesday night and Wednesday as a weak backdoor cold front becomes drops down from the N then becomes nearly stationary. Exact timing and location of this front still uncertain. With this front expect an increase in shower and thunderstorm activity. Locally higher winds and seas are expected in and near thunderstorms. Will likely see more typical onshore flow set up late in the week as front washes out. Reilly && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 76 96 77 96 77 / 10 10 10 20 20 Houston (IAH) 78 96 77 96 79 / 20 30 10 40 20 Galveston (GLS) 82 91 83 91 82 / 20 20 20 30 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...Luchs LONG TERM...Reilly AVIATION...Batiste MARINE...Reilly FIRE WEATHER...Luchs
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.